Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Elko, NV

August 19, 2004Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 19, 2004, 3:24 PM PDT for Elko County, Nevada. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:24 PM PDT (22:24 UTC)
Expired
Aug 19, 2004, 4:45 PM PDT
In force
81 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 172 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 192224
SVRLKN
NVC007-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
323 PM PDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE CITIES OF...WENDOVER...WEST WENDOVER

* UNTIL 445 PM PDT

* AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF WEST WENDOVER...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF WEST WENDOVER BY 415 PM PDT
  8 MILES SOUTHWEST OF (ENV)WENDOVER ARPT AND 9 MILES SOUTHWEST OF
  WENDOVER BY 445 PM PDT

LAT...LON 4089 11435 4073 11442 4043 11442 4025 11439
      4027 11419 4030 11404 4077 11402

$$
SLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:15 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 1:15 PM PDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
115 PM PDT THU AUG 19 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL
KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA INTO THE
WEEKEND. AN AREA OF LOW PRESSURE WILL MOVE NORTH OF THE GREAT BASIN
BY MONDAY BRINGING COOLER WEATHER.
&&

.DISCUSSION...FEW CHANGES MADE TO SHORT TERM FORECAST. CONVECTION
BREAKING OUT TODAY SIMILAR TO YESTERDAY. HOWEVER...STORMS STRONGER
THAN YESTERDAY WITH VILS APPROACHING 40 ON A COUPLE CELLS ALREADY.
FOR TONIGHT...GFS SHOWING CONVECTIVE FEEDBACK OVER CWA...WHILE ETA
GENERATES WIDESPREAD LIGHT PRECIP OVER MUCH OF CWA IN RESPONSE TO
VORT CROSSING TO THE NORTH. KEPT ISOLATED SHOWERS IN OVERNIGHT AND
INCREASED TO SCATTERED FOR ELKO AND NORTHERN HUMBOLDT. EXPECT SAME
DAYTIME PATTERN ON FRIDAY AND SATURDAY WITH LI/S OF -2 TO -4 AND CAPE
APPROACHING 1000 J/KG.

ON SUNDAY FLOW BEGINS TO TURN SOUTHWEST AHEAD OF TROF. CONTINUED
TREND OF DIMINISHING POPS AND LIMITING THEM TO MAINLY NORTHEAST CWA
AS DRIER FLOW DEVELOPS. NO SIGNIFICANT CHANGES TO EXTENDED WITH
MOSTLY DRY CONDITIONS EXPECTED.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SAVADEL

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.